Atropine for Paediatric RSI?

paedRSIdrugiconIn some areas it has been traditional to pre-medicate or co-medicate with atropine when intubating infants and children, despite a lack of any evidence showing benefit. It is apparently still in the American Pediatric Advanced Life Support (PALS) Provider Manual when age is less than 1 year or age is 1–5 years and receiving succinylcholine. However it is not recommended with rapid sequence intubation in the British and Australasian Advanced Paediatric Life Support manual and course.

A French non-randomised observational study compares intubations with and without atropine in the neonatal and paediatric critical care setting. Atropine use was associated with significant acceleration of heart rate, and no atropine use was associated with a higher incidence of new dysrhythmia, the most common being junctional rhythm, but with none appearing to be clinically significant.

The incidence of the most important peri-intubation cause of bradycardia – hypoxia – is not reported. It is also not clear how many intubation attempts were required. The authors admit:

it is not possible using our methodology to deduce whether bradycardia was due to hypoxia, laryngoscopy, or sedation drugs.

Actual rapid sequence was rarely employed – their use of muscle relaxants was low – making this difficult to extrapolate to modern emergency medicine / critical care practice.

My take home message here is that this study provides no argument whatsoever for the addition of atropine in routine RSI in the critically ill child. Why complicate a procedure with an unnecessary tachycardia-causing drug when the focus should be on no desat / no hypotension / first look laryngoscopy?

The Effect of Atropine on Rhythm and Conduction Disturbances During 322 Critical Care Intubations
Pediatr Crit Care Med. 2013 Jul;14(6):e289-97


OBJECTIVES: Our objectives were to describe the prevalence of arrhythmia and conduction abnormalities before critical care intubation and to test the hypothesis that atropine had no effect on their prevalence during intubation.

DESIGN: Prospective, observational study.

SETTING: PICU and pediatric/neonatal intensive care transport.

SUBJECTS: All children of age less than 8 years intubated September 2007-2009. Subgroups of intubations with and without atropine were analyzed.

INTERVENTION: None.

MEASUREMENT AND MAIN RESULTS: A total of 414 intubations were performed in the study period of which 327 were available for analysis (79%). Five children (1.5%) had arrhythmias prior to intubation and were excluded from the atropine analysis. Atropine was used in 47% (152/322) of intubations and resulted in significant acceleration of heart rate without provoking ventricular arrhythmias. New arrhythmias during intubation were related to bradycardia and were less common with atropine use (odds ratio, 0.14 [95% CI, 0.06-0.35], p < 0.001). The most common new arrhythmia was junctional rhythm. Acute bundle branch block was observed during three intubations; one Mobitz type 2 rhythm and five ventricular escape rhythms occurred in the no-atropine group (n = 170). Only one ventricular escape rhythm occurred in the atropine group (n = 152) in a child with an abnormal heart. One child died during intubation who had not received atropine.

CONCLUSIONS: Atropine significantly reduced the prevalence of new arrhythmias during intubation particularly for children over 1 month of age, did not convert sinus tachycardia to ventricular tachycardia or fibrillation, and may contribute to the safety of intubation.